Request for support


#1
My wife is a 70 year old lady who had polio as a child (followed by Post Polio), weakening both legs and was diagnosed with Parkinsons about 12 years ago after having a slight stroke. The consultant prescribed the Parkinsons medication to help with her walking but she did not experience any other symptoms until about 2 years ago. Her left arm has been weak following the stroke but recently she have experienced tremor of the tongue and jaw.
She is taking Sinemet Plus (25/100) x4/day. She suffers ongoing, constant headaches which worsen significantly for about an hour following taking Sinemet, and then there is some relief for another hour after which the headaches get worse until it is time for the next tablet when the whole ghastly cycle repeats itself!
She describes it as if a steam hammer is inside her head, pulsing rapidly and is most despairing and debilitating, greatly degrading her quality of life.
She had a recent MRI scan which did not identify any problem areas.
The medics are unsure if these headaches are due to the Parkinsons or are side effects from the medication.
If anyone ‘out there’ has experienced a similar problem and can suggest a way to deal with it, I would be most grateful.
Thank you in advance.
'Caring Husband'

#2
hi
sinemet is well known for causing headaches. unfortunately so is madopar. but it could be worth asking about trying the other drug just in case.
folk remedies, given that the professionals have no options: pd drugs also cause dehydration. its not got any evidence for it but drinking more water might help. its cheap and worth a go but don't force it. likewise a bit of chocolate (flavanoids and vascular dilation) - can't do any harm (unless diabetic) and you never know. please let me know the results if you try either of these. it probably won't help but as i said cheap and harmless.
an unlucky lady in health but fortunate in her partner.
cheers
t

#3
if on the other hand it is a tension headache http://en.wikipedia.org/wiki/Tension_headache
caused by pd you might want to look at her sitting position, espcially if using a computer or reading to make sure her head is not jutting forward causing stress on her neck. a bit of massage might help too.

#4
i have discovered (think i read it somewhere) that a can of Red Bull gets rid of a headache/migraine - i assume it's the caffeine fix. i don't drink tea or coffee or fizzy drinks so maybe the caffeine works quickly on me but won't if you're a heavy coffee drinker

this is nothing to do with my PD and don't know if it's ok to take with other meds etc but it works for me!

#5
Welcome to the forum!

Adding to what Maker said, I learned at a PD conference that caffeine is generally beneficial to pwp. Some research indicates that it reduces symptoms slightly. It can also delay the disease until age 80 or more, apparently, if you take in lots of caffeine daily in early life. My father was addicted to both cigarettes and coffee for many years. I suspect that if it had not been for the delaying effects of both nicotine and caffeine, his Parkinson's gene might have made itself known. (Just my utterly unsubstantiated theory!) But -- no surprise -- lung cancer got him first.

Your obvious love and consideration for your spouse are wonderful! You will make a huge difference in her ability to keep a positive outlook. I wish you both the best!

#6
CH
I guess the doctors have considered whether it is a symptom of post polio syndrome. Do hope you both get this sorted.